13,000 exposed to fungal minigitis

At risk patients received contaminated steroid methylprednisolone acetate

ATLANTA | October 9, 2012


The fungal meningitis that sickened 105 and killed eight is not contagious like viral and bacterial forms, but 13,000 may have been exposed, U.S. officials say.

"About 13,000 patients might have been exposed to the received by injection," a spokeswoman for the Centers for Disease Control and Prevention in Atlanta told United Press International Monday. "But we don't expect that many to get ill."

The CDC said the source of the fungus had not yet been identified and the cause of infections in the other patients was still being assessed, but the infections were associated with a potentially contaminated medication -- the injectable steroid methylprednisolone acetate -- injected into the body to treat back pain.

"If patients are concerned about which product was used in their procedure, they should first contact the physician who performed their procedure," the CDC said in its website. "The facilities who received one of the lots recalled on Sept. 26, are actively contacting patients to find out if they are feeling well. The list of facilities that received medication from one of these three lots from the New England Compounding Center is at http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

Tennessee has the highest amount of fungal meningitis with 35 cases and four deaths, followed by: 23 cases and one death in Virginia, 21 cases and two deaths in Michigan, 11 cases in Indiana, five cases and one death in Maryland, four cases in Florida, three cases in Minnesota, two cases in North Carolina and one case Ohio.

The New England Compounding Center in Framingham, Mass., said it was notifying its customers, but clinics, hospitals and healthcare providers that have any of the product should stop using it immediately, retain and secure it, and follow instructions contained in the notice.

The CDC had not received any reports of infection linked to other products from New England Compounding Center, but these products have also been recalled.

Compounding pharmacies create special formulations of medications to fit patients' healthcare needs and might change the dose or change the formulation of a medication from a solid to a liquid, the CDC said.

2012 United Press International, Inc. All Rights Reserved


Related Topics:

Mold is long-term flood issue

Hurricanes promote Zika spread

Antiviral proteins could halt next pandemic


More links on Disease

Advertisers:

DNN Sponsors include:

Advertisements: